Hail, Taylor
- When
- August 1, 11:40 PM CST
- Where
- Taylor County, 6.33 mi E of Whittlesey
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.220, -90.200
Half dollar sized hail fell south of Rib Lake.
Thunderstorms developed during the late evening of August 1st over northwest and north central Wisconsin. As these storms moved east, one of them dropped large hail, up to the size of a half dollar, south of Rib Lake (Taylor County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the late evening of August 1st over northwest and north central Wisconsin. As these storms moved east, one of them dropped large hail, up to the size of a half dollar, south of Rib Lake (Taylor County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 10:53 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1153 PM CDT SAT AUG 1 2015 .UPDATE... ISSUED AT 942 PM CDT SAT AUG 1 2015 IT LOOKS LIKE THE CHANCES FOR STORMS THE REST OF THE NIGHT HAS BECOME PRETTY MARGINAL. THE BEST FORCING WILL BE AHEAD OF SHORT WAVE TROUGH CURRENTLY COMING OUT OF SOUTHERN MANITOBA WITH SOME STORMS AHEAD OF IT OVER NORTH DAKOTA. THE LOW LEVEL JET WILL BE FOCUSED INTO NORTHERN MINNESOTA AND WISCONSIN AHEAD OF THIS WAVE AND MAY HELP SOME ADDITIONAL STORMS FIRE THERE OVERNIGHT. THE 02.00Z HRRR-CR SEEMS TO HAVE LATCHED ONTO THIS SOLUTION AND WOULD SUGGEST THE ENTIRE AREA WILL BE DRY INTO SUNDAY MORNING. HAVE REMOVED THE RAIN CHANCES FOR ALL BUT THE INTERSTATE 94 CORRIDOR FOR LATE TONIGHT INCASE SOME ACTIVITY WITH THE LOW LEVEL JET SLIPS INTO THE AREA. NOT EXPECTING ANY SEVERE WEATHER OVERNIGHT AND HAVE UPDATED ALL PRODUCTS TO REFLECT THIS. && .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) ISSUED AT 245 PM CDT SAT AUG 1 2015 MAIN FCST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES TONIGHT INTO SUN EVENING...ANY SEVERE THREAT TONIGHT AND AGAIN SUN AFTERNOON/EVENING. DATA ANALYSIS AT 18Z HAD HIGH PRESSURE OVER THE MID MS VALLEY WITH RIDGING NORTH INTO MN/WI. WINDS LIGHTER ACROSS THE REGION TODAY WITH THE SFC-850MB RIDGE AXIS OVER THE UPPER MIDWEST. MOISTURE GRADUALLY INCREASING OVER IA/SOUTHERN MN AS LOWER LEVEL FLOW BECOMES MORE WEST AND SOUTHWEST. WV IMAGERY DEPICTED A SHORTWAVE MOVING SOUTHEAST ACROSS THE DAKOTAS...WITH INCREASING CLOUDS/FEW SHRA AHEAD OF IT ACROSS WESTERN MN. EARLY AFTERNOON TEMPS NEAR NORMAL FOR THE FIRST OF AUGUST. NO BIG ISSUES NOTED WITH 01.12Z MODEL INITIALIZATIONS. SOLUTIONS QUITE SIMILAR FOR TONIGHT THRU SUN NIGHT...AND VERY SIMILAR TO THEIR RUNS OF 31.12Z. THIS AS ONE PIECE OF SHORTWAVE ENERGY DROPS IA/ SOUTHERN MN TONIGHT THEN NORTHERN STREAM ENERGY DROPPING OUT OF MAN/ WESTERN ONT LOWERS HGTS ACROSS THE REGION AS IT PASSES SUN/SUN NIGHT. WITH THE TIGHT CONSENSUS...SHORT TERM FCST CONFIDENCE REMAINS GENERALLY GOOD THIS CYCLE. IN THE SHORT TERM...SHORTWAVE APPROACHING/PASSING ACROSS IA/SOUTHERN MN TONIGHT SPREADS A ROUND OF LOWER LEVEL THERMO-DYNAMIC FORCING/ LIFT ACROSS THE AREA...AHEAD OF THE SFC-700MB TROUGH/FRONT. MODEL SOUNDINGS CONTINUE TO SHOW THE BULK OF THE MOISTURE/SATURATION IS AT OR ABOVE 800MB. MUCAPE VALUES IN THE 500-1500 J/KG RANGE ARE MOSTLY LIFTING 800-700MB PARCELS...WHERE THE CIN VALUES ARE MORE IN THE 0 TO 25 RANGE. SOUNDING SHOW LIFTING SFC BASED PARCELS TONIGHT WILL GENERATE SOME CAPE...BUT NOT BEFORE ENCOUNTERING 100-400 J/KG OF CIN THAT IS 200-300MB DEEP. SFC-850MB LAYER INVOLVEMENT IN CONVECTION TONIGHT...WHERE MOST OF THE SHEAR LIES...LOOKS MINIMAL WITH MAINLY ELEVATED SHRA/TSRA AT OR ABOVE 8K-10K FT. BULK SHEAR IN THE EFFECTIVE 2KM-8KM LAYER MORE IN THE 115-20KT RANGE. GIVEN ALL THIS...CONFIDENCE IN ANY SEVERE STORM THREAT TONIGHT IS LOW. WILL MAINTAIN AN ISOLATED SEVERE TSRA MENTION TONIGHT FOR CONTINUITY SAKE. TONIGHTS ROUND OF CONVECTION IF IT DEVELOPS...AS THERE ARE A FEW HI-RES/WRF MODELS THAT KEEP THE AREA DRY TONIGHT...WOULD EXIT THE AREA EARLY SUN MORNING. SFC FRONT WORKS ITS WAY SOUTHEAST ACROSS THE FCST AREA SUN BUT MODEL SOUNDINGS SHOWING CONSIDERABLE CAPPING/ CIN BETWEEN 900-850MB MUCH OF THE DAY. LOWERED/REMOVED SHRA/TSRA CHANCES ACROSS MUCH OF THE FCST AREA FOR LATER SUN MORNING. CONTINUED SHRA/TSRA CHANCES ACROSS MAINLY THE EAST 2/3 OF THE FCST AREA SUN AFTERNOON WITH THE FRONT DROPPING THRU...EROSION OF THE CAPPING AFTER 20-21Z AND APPROACH OF THE STRONGER SHORTWAVE FROM THE NORTH. IF ANY STORMS LATER SUN AFTERNOON INTO SUN EVENING ARE SFC BASED...0-6KM BULK SHEAR WOULD BE MORE IN THE 35KT RANGE ALONG WITH MUCAPE IN THE 1.5K TO 3K J/KG RANGE. CANNOT RULE OUT A SEVERE TSRA OR TWO OVER THE EAST/SOUTH ENDS OF THE FCST AREA LATER SUN AFTERNOON/EARLY SUN EVENING. FRONT DROPS QUICKLY SOUTH OF THE FCST AREA SUN EVENING...WITH DRIER HIGH PRESSURE/SUBSIDENCE/LOW LEVEL COLD ADVECTION SPREADING IN BEHIND IT AND THE MID LEVEL TROUGH AXIS. USED A BLEND OF GUIDANCE LOWS/HIGHS FOR TONIGHT THRU SUN NIGHT. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 245 PM CDT SAT AUG 1 2015 FOR MONDAY THRU TUESDAY NIGHT... MAIN FCST CONCERNS FOR MON THRU TUE NIGHT...TEMPERATURES. 01.12Z MODELS REMAIN IN GOOD AGREEMENT AS THE EAST CAN MID LEVEL LOW AND TROUGHING OVER THE GREAT LAKES SLOWLY PROGRESS EAST MON THRU TUE NIGHT. HGTS GRADUALLY RISE THIS PERIOD...WITH THE REGION REMAINING UNDER NORTHWEST FLOW ALOFT. MODELS IN REASONABLE AGREEMENT ON SOME SHORTWAVE ENERGY COMING OUT OF THE WEST COAST TROUGHING AND MOVING INTO THE CENTRAL/NORTHERN PLAINS BY 12Z WED. FCST CONFIDENCE FOR MON THRU TUE NIGHT IS GOOD THIS CYCLE. MON THRU TUE NIGHT SHAPING UP TO BE A DRY...QUIET PERIOD WITH TEMPS A BIT BELOW NORMAL. DRIER CAN HIGH PRESSURE IN THE WAKE OF SUNDAYS COLD FRONT BUILDS SLOWLY EAST ACROSS THE UPPER MIDWEST MON THRU TUE NIGHT...UNDER THE SLOWLY RISING HGTS ALOFT. 850MB TEMPS TRENDING TO BE 0.5 TO 1 STANDARD DEVIATION BELOW NORMAL THRU THE PERIOD. NORMAL HIGHS FOR THE FIRST WEEK OF AUG ARE IN THE 79F TO 84F RANGE. MODEL/ ENSEMBLE CONSENSUS HIGHS MOSTLY IN THE 75F TO 82F RANGE MON/TUE LOOKING WELL TRENDED. WITH A DRIER AIRMASS...LIGHT WINDS AND CLEAR/ MOSTLY CLEAR SKIES...MON/TUE NIGHTS FAVORABLE FOR STRONGER RADIATIONAL COOLING. CONSENSUS LOWS MOSTLY IN THE LOW TO MID 50S BOTH NIGHTS APPEAR WELL TRENDED FOR NOW. HOWEVER WILL HAVE TO WATCH THE NORMALLY COOLER/SHELTERED LOCATIONS ALONG/NORTHEAST OF I-94 FOR SOME LOWS POTENTIALLY DIPPING INTO THE LOW TO MID 40S BOTH NIGHTS. FOR WEDNESDAY THRU SATURDAY...DAYS 4 TO 7... MAIN FCST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES LATER WED NIGHT INTO SAT...TEMPERATURES THRU THE PERIOD. MEDIUM RANGE MODEL RUNS OF 01.00Z AND 01.12Z IN REASONABLE AGREEMENT ON WED WITH TROUGHING NEAR THE COASTS AND A MID LEVEL RIDGE AXIS OVER CENTRAL NOAM. PLENTY OF DETAIL DIFFERENCES WITH SHORTWAVE ENERGY COMING THRU THE RIDGE ON WED. QUITE A BIT OF BETWEEN MODEL AND RUN-TO-RUN VARIABILITY ON THU AS STRONGER SHORTWAVE ENERGY WOULD TOP/FLATTEN THE RIDGING AND START TO DROP INTO THE UPPER MIDWEST. SOME CONSENSUS BETWEEN GFS/ECMWF FOR A STRONGER SHORTWAVE TROUGH TO MOVE ACROSS THE REGION THU NIGHT/FRI...WEAK SHORTWAVE RIDGING FRI NIGHT THEN ANOTHER STRONGER WAVE TO TOP THE RIDGE AND DROP SOUTHEAST INTO THE REGION SAT. GIVEN THE LARGER DETAIL DIFFERENCES WED/THU... FCST CONFIDENCE IN THE DAY 4-7 PERIOD IS BELOW AVERAGE THIS CYCLE. ANY SHORTWAVE ENERGY TO APPROACH/MOVE IN WED APPEARS WEAK. A GOOD MODEL CONSENSUS TO HOLD DRIER SFC HIGH PRESSURE OVER THE UPPER MIDWEST WED...WITH THE MAIN LOWER LEVEL MOISTURE/CAPE AXIS WELL WEST/SOUTH OF THE FCST AREA UNTIL LATER WED NIGHT INTO THU. MOISTURE INCREASES THU...AHEAD OF THE FIRST SHORTWAVE TO TOP THE RIDGE AND LOW PRESSURE ADVANCING EAST ACROSS THE PLAINS TOWARD/INTO THE MID/UPPER MS VALLEY. INCREASING SHRA/TSRA CHANCES THU INTO FRI AS THIS SFC-MID LEVEL TROUGH AXIS WOULD PASS REASONABLE AT THIS POINT. TIMING DIFFERENCES BY FRI NIGHT/SAT...BUT WITH ANOTHER SHORTWAVE LOOKING TO TOP THE RIDGE AND LOWER HGTS OVER THE REGION...SMALL CONSENSUS SHRA/TSRA CHANCES THESE PERIODS OKAY FOR NOW. NORTHWEST FLOW ALOFT AND/OR MORE CLOUDS /ESPECIALLY THU/FRI/ LOOKING TO KEEP TEMPS NEAR TO BELOW NORMAL IN THE DAY 4-7 PERIOD. MODEL/ENSEMBLE CONSENSUS WITH HIGHS/LOWS A FEW DEGREES BELOW NORMAL LOOKS TO HAVE THEM WELL TRENDED FOR NOW. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1153 PM CDT SAT AUG 1 2015 A WEAK WARM FRONT HAS MOVED NORTH THROUGH BOTH TAF SITES THIS EVENING. THE LOW LEVEL JET WAS BEGINNING TO IMPINGE ON THIS FRONT TO PRODUCE SOME MID LEVEL CLOUDS AND A LITTLE BIT OF CONVECTIVE ACTIVITY NORTH OF THE FRONT. SINCE THE FRONT IS ALREADY PAST BOTH TAF SITES...DO NOT SEE ANY OF THIS CONVECTION AFFECTING EITHER SITE THROUGH THE NIGHT AND WILL JUST HAVE THE SCATTERED MID LEVEL CLOUDS. THE LOW LEVELS WILL CONTINUE TO WARM THROUGH SUNDAY BEHIND THE WARM FRONT AND AHEAD OF THE COLD FRONT TO PRODUCE A PRETTY SIZABLE CAP. THIS SHOULD KEEP ANY AFTERNOON STORMS THAT FIRE ALONG THE FRONT TO THE EAST OF BOTH TAF SITES CLOSER TO THE SURFACE LOW AND SHORT WAVE TROUGH MOVING ACROSS NORTHERN WISCONSIN WHERE THIS FORCING MAY BE ENOUGH TO BREAK THE CAP. THE SOUTHWEST WINDS AHEAD OF THE FRONT WILL BE STRONG ENOUGH FOR SOME GUSTS TO AROUND 25 KNOTS. ONCE THE COLD FRONT COMES THROUGH THE WIND WILL SWITCH AROUND TO THE NORTHWEST AND COULD INCREASE FOR A COUPLE OF HOURS AS THE CAP ERODES DEEPENING THE MIXED LAYER. THE WINDS SHOULD SETTLE DOWN EARLY SUNDAY EVENING AS THE LOW LEVEL INVERSION DEVELOPS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...04 SHORT TERM...RRS LONG TERM....RRS AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 936 PM CDT SAT AUG 1 2015 WIZ017-029-043-044-021100- TAYLOR-CLARK-JUNEAU-ADAMS- 936 PM CDT SAT AUG 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN AND NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. LIGHTNING WILL BE THE MAIN THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS COULD DEVELOP SUNDAY AFTERNOON AHEAD OF A COLD FRONT...MAINLY ACROSS SOUTHERN WISCONSIN INTO EASTERN IOWA. THERE IS A HIGHER RISK OF SEVERE WEATHER SOUTHEAST OF THE AREA...BUT ANY STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS. THERE IS A CHANCE FOR THUNDERSTORMS FROM WEDNESDAY NIGHT INTO FRIDAY...BUT THE RISK OF SEVERE WEATHER LOOKS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041- 042-053>055-061-021100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-VERNON-CRAWFORD- RICHLAND-GRANT- 936 PM CDT SAT AUG 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS COULD DEVELOP SUNDAY AFTERNOON AHEAD OF A COLD FRONT...MAINLY ACROSS SOUTHERN WISCONSIN INTO EASTERN IOWA. THERE IS A HIGHER RISK OF SEVERE WEATHER SOUTHEAST OF THE AREA...BUT ANY STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS. THERE IS A CHANCE FOR THUNDERSTORMS FROM WEDNESDAY NIGHT INTO FRIDAY...BUT THE RISK OF SEVERE WEATHER LOOKS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT SUN AUG 2 2015
WIZ017-020600-
TAYLOR-
1223 AM CDT SUN AUG 2 2015
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TAYLOR COUNTY...
AT 1222 AM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF RIB
LAKE...OR 9 MILES NORTHEAST OF MEDFORD...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHELSEA...GOODRICH...HIGHWAY 13 AND COUNTY ROAD M AND HIGHWAY M AND
JOE MARTIN ROAD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4512 9004 4512 9015 4516 9035 4529 9035
4529 9005
TIME...MOT...LOC 0522Z 275DEG 31KT 4520 9017
DASThe La Crosse radar (KARX), 174 km away, was scanning. The volume nearest the first event began at 05:39 UTC.
1 hail. Local standard time, as filed.
Half dollar sized hail fell south of Rib Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593438.